Ohio, 2015Damaging Winds in Ohio, May 11, 2015
May 11, 2015 · NWS CLE · 9 events in 7 counties and zones
A low pressure system moved slowly through the upper Midwest on May 11th. Northern Ohio was located in the warm sector out ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $276,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved slowly through the upper Midwest on May 11th. Northern Ohio was located in the warm sector out ahead of an approaching cold front. A tornado watch was issued for northwest and north central Ohio with only isolated severe storms occurring. A Severe Thunderstorm Watch was later issued for northeast Ohio as the convection became more organized into a line with bowing segments. Numerous areas received strong thunderstorm winds with downed trees and power lines. The two main areas of wind damage occurred from eastern Cuyahoga County northeast into Lake County. The other main area of damage occurred across Mahoning and Trumbull Counties. Portions of Trumbull County and especially areas from Warren to Girard were likely the hardest hit with widespread trees and power lines down. Many trees reportedly fell on homes and many areas lost power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 11, 3:01 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, May 11, 3:01 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
401 PM EDT MON MAY 11 2015
.SYNOPSIS...
STRONG COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT KICKING OFF
THUNDERTORMS. THIS WILL BE FOLLOWED BY A SECONDARY COLD FRONT
TOMORROW...USHERNING IN MUCH COOLER CONDITIONS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TORNADO WATCH #164 OVER WESTERN HALF OF THE FORECAST AREA IN EFFECT
UNTIL 00Z TONIGHT. AREA BEGINNING TO DESTABILIZE AS CAPES APPROACH
1500 J/KG. REMNANTS OF STORMS OVER WESTERN OHIO WILL BE FOCUS OF
ORGANIZED CONVECTION AS 50KT 850 MB JET MOVES NE INTO FORECAST
AREA. BEST SHEAR REMAINS OVER INDIANA WITH 50KT OF SHEAR BELOW 1
KM. STORMS MOVING INTO LESS SHEARED ENVIRONMENT WITH DEW POINTS
IN THE UPPER 50S.
COLD FRONT NOW NEAR THE ILLINOIS/INDIANA BORDER...WILL MOVE ACROSS
THE FORECAST AREA TONIGHT. MODELS IN REASONABLE AGREEMENT MOVING
THE FRONT EAST OF THE FORECAST AREA AROUND MIDNIGHT TONIGHT TAKING
ALL THE CONVECTION WITH IT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
MUCH COOLER AND DRIER CONDITIONS ON TAP FOR NEXT FEW DAYS. DEW
POINTS BEHIND THE FRONT IN THE LOWER 40S TO UPPER 30S. TUESDAY
MORNING WILL START OUT DRY BUT COULD SEE SOME SHOWERS IN THE EAST AS
SECONDARY COLD FRONT SWINGS ACROSS EASTERN LAKE ERIE TOMORROW
AFTERNOON. ALL 3 MODELS PLUNGE THE 850MB TEMPS OVER LAKE ERIE TO
NEAR ZERO C BY TUESDAY EVENING. COOLER CONDITIONS WILL CONTINUE
THROUGH MID WEEK AS A LARGE AREA OF HIGH PRESSURE MOVES WEST OVER
THE AREA ON WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE WILL START OUT OVERHEAD ON THURSDAY BEFORE BUILDING TO
THE EAST COAST ON FRIDAY. MEANWHILE A SHORTWAVE TROUGH WILL LIFT OUT
OF THE PLAINS TOWARDS THE UPPER MIDWEST WITH ENERGY SPILLING AROUND
THE UPPER LEVEL RIDGE ACROSS THE SOUTHERN LAKES REGION. THE
ASSOCIATED SURFACE TROUGH WILL ATTEMPT TO LIFT A WARM FRONT NORTH
ACROSS THE AREA ON FRIDAY BUT MODELS DIFFER ON BOTH THE NORTHERN
PROGRESS OF THE FRONT AND DEGREE OF AVAILABLE MOISTURE. A WARMING
TREND WILL BE UNDERWAY FOR THE WEEKEND WITH TEMPERATURES RECOVERING
INTO THE 70S TO NEAR 80 DEGREES. DEPENDING ON THE NORTHWARD PROGRESS
OF THE WARM FRONT...SCATTERED THUNDERSTORMS MAY LINGER EITHER NEAR
THE WARM FRONT OR IN THE WARM SECTOR. LOW PRESSURE WILL TRACK OUT OF
THE PLAINS TOWARDS THE UPPER LAKES REGION WITH THE ASSOCIATED COLD
FRONT APPROACHING THE AREA LATE MONDAY. COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AHEAD OF THE FRONT.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A STRONG COLD FRONT ADVANCING FROM THE WEST. A TORNADO
WATCH HAS BEEN ISSUED FOR NORTHWEST AND NORTH CENTRAL OHIO INCLUDING
TOL/FDY/MFD. THUNDERSTORMS WILL APPROACH THE TOL/FDY AREAS BY
20Z...CLE BY 22Z AND YNG TOWARDS 00Z. THUNDERSTORMS COULD BE STRONG
AND BRIEF WIND GUSTS OF 40-50 KNOTS COULD ACCOMPANY THE STRONGEST
STORMS...ESPECIALLY PRIOR TO SUNSET. UPDATES WILL BE MADE TO TAFS TO
REFLECT BETTER TIMING AND STRENGTH OF WIND GUSTS AS STORMS APPROACH.
SCATTERED SHOWERS COULD LINGER FOR A FEW HOURS BEHIND THE FRONT
BEFORE MUCH DRIER AIR ARRIVES. WINDS WILL INCREASE CONSIDERABLY LATE
TONIGHT INTO TUESDAY WITH GUSTS TO 35 KNOTS POSSIBLE. VFR CONDITIONS
WILL RETURN BY TUESDAY MORNING.
.OUTLOOK...MVFR CEILINGS POSSIBLE EXTREME NE OH/NW PA WEDNESDAY.
NON VFR POSSIBLE AGAIN FRIDAY.
&&
.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TONIGHT WITH COLD ADVECTION
CONTINUING THROUGH THE DAY ON TUESDAY. WEST SOUTHWEST WINDS ON LAKE
ERIE WILL INCREASE TO 20-25 KNOTS AND SMALL CRAFT ADVISORIES WILL BE
NEEDED ON LAKE ERIE THROUGH TUESDAY NIGHT. CONDITIONS WILL IMPROVE
WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE CENTRAL GREAT
LAKES...BUILDING TO NEW ENGLAND ON THURSDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...TORNADO WATCH 164.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KEC
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 11, 8:22 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT MON MAY 11 2015
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-121330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
922 AM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 11, 1:29 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT MON MAY 11 2015
OHZ003-006-017-027-111930-
HANCOCK-LUCAS-WOOD-WYANDOT-
229 PM EDT MON MAY 11 2015
...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...NORTHWESTERN
WYANDOT AND WOOD COUNTIES UNTIL 330 PM EDT...
AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES WEST OF
SWANTON TO 43 MILES SOUTHWEST OF DESHLER...MOVING NORTHEAST AT 20
MPH. THE STORMS SHOULD MOVE INTO THE AREA BY 330 PM THIS AFTERNOON.
THESE STORMS WILL AFFECT THE REGION WITH GUSTY WINDS AND HAIL ALONG
WITH CLOUD TO GROUND LIGHTNING. BE ALERT FOR POSSIBLE WARNINGS.
LOMBARDY
Thunderstorm Wind, Knox
- When
- May 11, 4:45 PM EST
- Where
- Knox County, Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.270, -82.350
Knox County Sheriff reported several trees down in and near the town of Martinsburg. Some trees were laying on power lines and power is out in Martinsburg.
Thunderstorm Wind, Holmes
- When
- May 11, 5:10 PM EST to 5:15 PM EST
- Where
- Holmes County, 1.06 mi SSW of Killbuck to Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -81.985
A trained weather spotter reported severe thunderstorm winds brought down part of a tree in Killbuck with numerous trees and power lines down across the Millersburg area.
Thunderstorm Wind, Cuyahoga
- When
- May 11, 6:08 PM EST to 6:12 PM EST
- Where
- Cuyahoga County, 0.86 mi NW of Solon to 0.26 mi SSW of Gates Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -81.440
Trees reported down in Solon and Gates Mills.
Thunderstorm Wind, Geauga
- When
- May 11, 6:10 PM EST
- Where
- Geauga County, 0.86 mi NW of Bainbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 41.390, -81.340
Bainbridge Police reported a couple trees brought down by strong thunderstorm winds on Country Lane and Geauga Lake Rd. in Bainbridge Township. Power lines were also down across Kinsman Road in Burton.
Thunderstorm Wind, Lake
- When
- May 11, 6:22 PM EST
- Where
- Lake County, 0.69 mi S of Painesville Csmnt Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Social Media
- Coordinates
- 41.720, -81.220
Social media reported a large tree and power lines down at the intersection of Riverside Drive and Nelmar Drive in Painesville Township.
Thunderstorm Wind, Mahoning
- When
- May 11, 6:30 PM EST
- Where
- Mahoning County, Sebring
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- State Official
- Coordinates
- 40.920, -81.020
Sebring Police Department reported widespread trees and power lines down in town from severe thunderstorm winds.
Thunderstorm Wind, Mahoning
- When
- May 11, 6:32 PM EST
- Where
- Mahoning County, 1.04 mi E of Lake Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 41.100, -80.950
The public reported via social media that strong thunderstorm winds snapped several large trees and that they were laying on power lines in the Milton Township area.
Thunderstorm Wind, Lake
- When
- May 11, 6:32 PM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- State Official
- Coordinates
- 41.770, -81.050
County dispatch reported several power lines brought down by thunderstorm winds in the town of Madison.
Thunderstorm Wind, Trumbull
- When
- May 11, 6:48 PM EST to 6:58 PM EST
- Where
- Trumbull County, 0.6 mi NNW of Warren to Girard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $120,000
- Reported by
- State Official
- Coordinates
- 41.239, -80.822
Trumbull County Dispatch reported severe thunderstorm winds caused widespread trees and power lines down across the County, especially in Warren and Girard. Numerous power outages in Warren and Girard with many trees on homes causing roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
- Damaging Winds in New York, May 11, 2015$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579924, 580268, 579925, 580262, 580265, 580263, 580264, 580266, 580267.